Agressie en onrust na overdosis baclofen

De smalle grens tussen intoxicatie en onttrekkingsverschijnselen
Casuïstiek
22-07-2016
Lot D. de Witte, Douwe Dekker, Jolien Veraart, Marjan Kromkamp, Karin Kaasjager en Christiaan H. Vinkers

Aggression and restlessness following baclofen overdose: the narrow line between intoxication and withdrawal

Background

Baclofen is increasingly prescribed for alcohol dependency. Subsequently, the risk of self-intoxication with this medicinal product is increasing.

Case description

A 23-year-old man with a history of alcohol dependence was admitted to our hospital after self-intoxication with 2700 mg baclofen and 330 mg mirtazapine. Respiratory insufficiency as a result of the baclofen intoxication required intubation and admission to the ICU. During the first day, despite the use of sedatives, the patient became intermittently agitated and aggressive. In the following days, he developed severe delirium, probably due to baclofen withdrawal. The reintroduction of baclofen quickly resolved these symptoms.

Conclusion

In the case of baclofen, in practice it is difficult to differentiate between intoxication and withdrawal. To prevent potentially severe withdrawal symptoms, we recommend reintroduction of baclofen when the first signs of restlessness and agitation arise following intoxication.

Conflict of interest and financial support: none declared.